Winter Weather, Highland
- When
- January 5, 6:00 AM EST to 7:00 PM EST
- Where
- Highland forecast zone
- Reported by
- TRAINED SPOTTER
A weak area of low pressure moved through the region on the 5th. It produced light snow across the northern half of Virginia between 6 AM and 7 PM.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A weak area of low pressure moved through the region on the 5th. It produced light snow across the northern half of Virginia between 6 AM and 7 PM. Snowfall totals ranged from 1.5 to 3 inches except in Loudoun, Fairfax, Fauquier, and Prince William counties where 4 to 6 inches was reported. The snow caused roads to become very slippery and numerous traffic accidents were reported. In Warren County, a 70 year old woman died in a crash on Route 522.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 5, 3:30 AM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
330 AM EST SUN JAN 5 2003
.SHORT RANGE /TDA-TNGT/...SVRL VORTS LINING UP TO SWING THRU AREA.
1ST ONE NOW ENTERING OHIO VLY. RSNBLY IMPRESSV IN STLT LOOP. GFS A
BIT STRNGR/FRTHR N/JUICIER. GEM QPF SIMLR TO GFS THO. EVEN IF META
QPF A BTTR FIT-- AND BELIEVE IT IS CONSIDERING VORT HAS NO MSTR TO
TAP AND IS MVG ALNG FAIRLY QUIKLY-- DRY AMS WUD YIELD HIGH RA/SNW
RATIOS. THRML PROFILES WUD LEAD TO SNW AS PREDOMINATE PTYPE TDA.
SO...ASSUMING A RATE CLOSE TO 20-1... 0.10 INCH LIQ EQUIV /A RSNBL
GUESS/ MEANS 2 INCHES SNW. WUD XPCT UPSLP ENHANCEMENT...W/ LCL QPF
CLOSE TO 0.20 INCH ALNG WRN RDGS. SO...WINT WX ADVSRY WIBIS W/ THIS
PKG FOR ABT 2/3RDS OF CWFA. A CPL FACTORS WORKING AGAINST ADVSRY IN
THE SE-- SNWFL SHUD BE CONFINED ALNG/JST N OF TRACK OF VORT...WHICH
WL BE OHD... AND MAXT TDA WL BE ABV FRZG...SO SNW WL PRTLY MELT AS
IT FALLS. MAXT FCST RESEMBLES FWC BEST.
CYCLNC CURV STRNG INTO TNGT. 1ST S/WV EXITS...PERHAPS KEEPING A LTL
LGT SNW ACRS THE N. 2ND S/WV APPCHS TWD MRNG...PREVENTING MUCH CLRG.
NW WNDS LIKELY WL BRK EM UP A LTL...AND WL SUPRESS ALL BUT A FLAKE
OR TWO. ONLY PCP MNTND ATTM WL BE THE EVNG. PREFERRED WRMR MAV MIN-T
DUE TO THE XTNSV CLDCVR.
THKS AKQ/CTP/RLX/RNK/PBZ FOR PHONE/CHAT COORD.
HTS
LONGER TERM...MON AND BEYOND...
WRN U.S. UPR LVL RDG AND ERN U.S. TROF WILL CONTINUE IN PLACE EARLY
THIS WEEK WITH A SERIES OF SHORTWAVES RELOADING THE ERN U.S. TROF.
ETA/NGM MODELS HAVE COME MORE IN LINE WITH THE GFS SOLUTION FOR THE
NEXT FEW DAYS. BY MID TO LATE WEEK...WRN U.S. RIDGE TEMPORARILY
WEAKENS DUE TO ENERGY COMING OFF THE PACIFIC. THE DOWNSTREAM RESULT
WILL BE A WEAKENING OF THE ERN TROF AND IN THIS PATTERN...MUCH OF
THE LOWER 48 SHOULD BE FLOODED WITH PACIFIC AIR MASSES. HOWEVER...
THAT PATTERN WILL BE TRANSITORY AS ALL THE MEDIUM RANGE MODELS
INDICATE A BUILDING WRN N AMERICAN RIDGE AND ERN N AMERICAN TROF
NEXT WEEKEND INTO THE FOLLOWING WEEK. THERE ARE MODEL DIFFERENCES IN
THE AMPLITUDE OF THESE FEATURES. THE ECMWF IS DEEPER THAN THE GFS
WITH THE ERN TROF. MOST OF THE ECMWF ENSEMBLES SUPPORTING THE
OPERATIONAL ECMWF AND MOST OF THE GFS ENSEMBLES SUPPORTING THE
OPERATIONAL GFS. THE AMPLITUDE OF THE RIDGE/TROF WILL DETERMINE HOW
MUCH ARCTIC AIR WILL SPREAD INTO THE LWR 48 NEXT WEEKEND INTO THE
FOLLOWING WEEK.
SHORTWAVE/CLIPPER MENTIONED IN THE SHORT TERM SECTION WILL BE
EXITING THE EAST COAST EARLY MON. HOWEVER...ON ITS HEELS...ANOTHER
SHORTWAVE WILL BE DROPPING SE THRU THE OH VLY AND GTLKS. THIS VORT
MAX WILL APPROACH THE AREA MON THEN PASS JUST S OF THE AREA MON NGT
AND OFFSHR TUE. AFTER THAT...ANOTHER SHORTWAVE WILL DROP SOUTH
OUT OF CANADA PASSING THRU NEW ENG AND THE MID ATLC STATES WED.
AFTER THAT...A COUPLE OF FRONTS MOVE THRU THE AREA LATE IN THE
WEEK...EACH FOLLOWED BY AIR MASS OF PACIFIC ORIGIN. WE WILL HAVE TO
WAIT UNTIL NEXT WEEKEND AND BEYOND TO GET THE COLD AIR BACK INTO THE
AREA.
DURING THE PERIOD...W TO NW FLOW ALOFT WILL KEEP THE GULF AND ATLC
SHUT DOWN SO SYSTEMS THAT TRAVERSE THE AREA WILL BE MOISTURE STARVED
WITH ONLY LGT PCPN AT MOST AND GENERALLY WEAK UVVS. EXPECTING
ANOTHER ROUND OF LGT PCPN MON AFT/EVE AHD OF VORT MAX. MODEL FCST
SOUNDINGS INDICATE BOUNDARY LYR ABV FRZG. THICKNESSES SCHEMES
INDICATE A R/S MIX ERN AREAS AND JUST SHSN NW AREAS.
TUE SHOULD BE A DRY DAY. ANOTHER CHC OF LGT PCPN TUE NGT AHD OF THE
NEXT SHORTWAVE. WITH ANY PCPN OCCURRING AT NGT...FEEL BOUNDARY LYR
WILL COOL ENUF TO SUPPORT SN AND THIS IS SUPPORTED BY FCST MODEL
SOUNDINGS AND THICKNESS SCHEMES. SHOULD SEE SOME CLRG BEHIND SYSTEM
WED.
WITH NO MORE SHORTWAVES IMMEDIATELY UPSTREAM AND UPR LVL TROF
WEAKENING THU AND FRI LOOK LIKE NICE DAYS WITH ABV NORM TEMPS. WE
COOL BACK TO NORMAL OVR THE WEEKEND BEHIND A CDFNT. COLDER AIR TO
FOLLOW BEYOND DAY 7.
WALSTON
.LWX...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 815 AM EST SUNDAY UNTIL 515 PM
EST SUNDAY FOR ZONE MDZ002.
WINTER WEATHER ADVISORY FROM 815 AM EST SUNDAY UNTIL 515 PM
EST SUNDAY FOR ZONES MDZ003>006.
VA...WINTER WEATHER ADVISORY FROM 815 AM EST SUNDAY UNTIL 515 PM EST
SUNDAY FOR ZONE VAZ021.
WINTER WEATHER ADVISORY FROM 815 AM EST SUNDAY UNTIL 515 PM EST
SUNDAY FOR ZONES VAZ025>031...VAZ038>042...VAZ051.
WV...WINTER WEATHER ADVISORY FROM 815 AM EST SUNDAY UNTIL 515 PM EST
SUNDAY FOR ZONES WVZ048>050...WVZ054>055.
WINTER WEATHER ADVISORY FROM 815 AM EST SUNDAY UNTIL 515 PM EST
SUNDAY FOR ZONES WVZ051>053.
WALSTONDCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-061700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 438 AM EST SUN JAN 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE... A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY IN THE SHENANDOAH VALLEY...AND FOR TODAY AND TONIGHT ALONG THE ALLEGANY FRONT. EXPECT 1 TO 3 INCHES OF SNOW TODAY...WITH UP TO AN ADDITIONAL 2 INCHES OF SNOW IN THE WESTERN RIDGES TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HTS
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-052300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 451 AM EST SUN JAN 5 2003 ...SNOW TO AFFECT THE REGION TODAY INTO EARLY TONIGHT... WEAK LOW PRESSURE OVER THE OHIO VALLEY THIS MORNING WILL MOVE SOUTHEAST AND CROSS THE AREA THIS AFTERNOON. THE WEAK LOW WILL MOVE OFF THE EAST COAST TONIGHT. THIS AREA OF WEAK LOW PRESSURE WILL PRODUCE LIGHT SNOW OVER THE REGION TODAY. SNOW WILL START OVER EASTERN WEST VIRGINIA AND WESTERN MARYLAND THIS MORNING THEN MOVE EASTWARD OVER THE REMAINDER OF MARYLAND...NORTHERN VIRGINIA AND THE DISTRICT OF COLUMBIA THIS AFTERNOON. THE SNOW WILL TAPER OFF THIS EVENING. A WINTER WEATHER ADVISORY HAS BEEN ISSUED TODAY FOR EASTERN WEST VIRGINIA...NORTHWESTERN VIRGINIA...AND WESTERN AND NORTHERN MARYLAND. SNOW MAY ACCUMULATE UP TO 2 TO 4 INCHES ON THE FAR WESTERN RIDGES. BETWEEN THE FAR WESTERN RIDGES AND THE BLUE RIDGE MOUNTAINS SNOW MAY ACCUMULATE 1 TO 3 INCHES. IN THE AREA FROM THE BLUE RIDGE TO THE FAR NORTHERN AND WESTERN SUBURBS OF WASHINGTON AND BALTIMORE... 1 TO 2 INCHES OF SNOW COULD ACCUMULATE. FOR THE IMMEDIATE WASHINGTON DC AND BALTIMORE METRO AREAS...AND POINTS SOUTH AND EAST...UP TO ONE INCH OF SNOW COULD ACCUMULATE. WALSTON
The national radar mosaic for the moment the first event began.
16 winter weather, 3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340325, 5340326, 5340327, 5340328, 5340329, 5340330, 5340331, 5340332, 5340333, 5340334, 5340335, 5340336, 5340337, 5340338, 5340339, 5340340, 5340341, 5340342, 5340343.